Texas, 2007

Winter Weather in Texas, January 23, 2007

January 23, 2007 · NWS LUB · 3 events in 3 counties and zones

An upper level storm system stalled over northern Mexico and the southwest Texas Big Bend during the overnight and early morning hours of the 22nd and the 23rd. A broad area of wintry precipitation developed over the Texas Trans Pecos region and the plains of southeastern New Mexico.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level storm system stalled over northern Mexico and the southwest Texas Big Bend during the overnight and early morning hours of the 22nd and the 23rd. A broad area of wintry precipitation developed over the Texas Trans Pecos region and the plains of southeastern New Mexico. This activity spread northeastward over the southwestern portion of the west Texas South Plains around sunrise on the 23rd. Several hours of light snow resulted in minor accumulations.

Snow accumulation reports are noted as follows: 3 inches at Wellman (Terry County), 2 inches at Denver City (Yoakum County), 1 inch at Brownfield (Terry County), 1 inch at O'Donnell (Lynn County), 1 inch at Wells (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 23, 3:55 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 23, 3:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 AM CST TUE JAN 23 2007

.SHORT TERM...
AN EXPANSIVE SNOW SHIELD OVER SOUTHEASTERN NEW MEXICO AND THE
PERMIAN BASIN/TRAN PECOS CONTINUES TO GRADUALLY SHIFT NORTHWARD
TOWARD THE SOUTHERN SOUTH PLAINS. THIS AS DIFFLUENT MID LEVEL
FLOW/DEFORMATION ZONE SPREADS EAST IN ADVANCE OF THE NORTHERN MEXICO
UPPER LOW. REGIONAL RADARS INDICATE THAT THE SNOW HAS HAD A
DIFFICULT TIME MOVING ACROSS THE FA BORDER...BUT T/TD SPREADS ARE
LOWERING AS THE LOWER TROPOSPHERE SATURATES AND BECOMES MORE
FAVORABLE FOR MEASURABLE PRECIPITATION. MEANWHILE...VERY COLD
TEMPERATURES ARE BEING OBSERVED THIS MORNING OVER THE SNOW
PACK...WITH LOWS APPROACHING 0 DEGREES F OVER THE EXTREME SOUTHWEST
PANHANDLE PER THE WTM.

CURRENT TRENDS WARRANT CHANCE GRIDDED POPS FOR SNOW TO BEGIN THE
PERIOD OVER THE FAR SOUTHWESTERN SOUTH PLAINS. ANY ACCUMULATIONS
WILL BE LESS THAN AN INCH.

SOLUTIONS/SATELLITE TRENDS SUGGEST THE LOW IS SHIFTING EAST TOWARD
NORTHERN CHIHUAHUA. HOWEVER THE DIFFLUENT MID LEVEL FLOW IS PROGGED
BECOME LESS DEFINED AND SHIFT EASTWARD BY AFTERNOON...AND THE UPPER
LOW WILL RETROGRADE BACK TOWARD SONORA. THUS WILL INDICATE
DECREASING POPS BELOW MENTIONABLE LEVELS BY AFTERNOON. CLOUDS ALSO
WILL GRADUALLY DECREASE THROUGH THE DAY AND INTO THIS EVENING. AS
THE UPPER LOW RETROGRADES...A COL WILL BECOME MORE DOMINANT OVER THE
AREA. WITH ASSOCIATED SHORTWAVE RIDING OVER SOUTHERN
ROCKIES/PLAINS...A REINFORCING SHOT OF DRY GREAT BASIN AIR WILL PUSH
OVER THE DIVIDE AND SOUTHWARD ACROSS THE AREA THIS AFTERNOON/
EVENING. GIVEN THE MAGNITUDE OF DRY AIR BEHIND THE WIND SHIFT...WILL
DEPICT BELOW GUIDANCE TEMP MINIMA OVER THE SNOW PACK.

.LONG TERM...
MED RANGE GUIDANCE IS IN REMARKABLY GOOD AGREEMENT THROUGH ABOUT 12Z
FRI WITH THE EVOLUTION/LOCATION OF THE H5 LOW CENTER...SHOWING A
SLOW SWWD MOTION WED AND THU AND THEN BEGINNING A NEWD MOTION ON
FRI. THIS WOULD PLACE IT MOST LIKELY SOMEWHERE WEST OF EL PASO FRI
MORNING. EXPECT QUIET WX WED AND THU FOR THE CWA...WITH PERHAPS SOME
MID-LVL CLOUD COVER ACROSS THE WEST AND SOUTH ZONES BUT THE LOW
SHOULD BE TOO FAR AWAY FOR ANY PRECIP CHCS. SFC RIDGE SLOWLY SETTLES
OVER AREA AND WITH LIGHT N-NE FLOW COMING OFF THE SNOWPACK....EXPECT
ONLY A GRADUAL WARMING TREND AND WILL CONTINUE TO UNDERCUT GUIDANCE.

WEEKEND WX DEPENDS UPON EVENTUAL PATH OF THE UPPER LOW. LOW SHOULD
FINALLY EJECT AS REX BLOCK BREAKS DOWN WITH THE  NEXT UPPER LOW
MOVING INTO THE WEST COAST. GREATER VARIANCE OF MODEL SOLUTIONS
OCCUR WITH THE EJECTION PROCESS...CMC APPEARS SLOWEST...WITH THE GFS
THE FASTEST AND FARTHEST NORTH. DPROG/DT ALSO SHOW A SLIGHT SLOWER
TREND. A BLEND OF MOST SOLUTIONS WILL TAKE THE LOW CENTER ACROSS THE
SPLNS AND PANHANDLE FRIDAY THROUGH EARLY SAT. HAVE DECIDED TO ADJUST
POPS UPWARD SLIGHTLY DURING THIS PERIOD CWA-WIDE DUE TO THE
LIFT/MOISTURE WITH THE LOW.

MEANWHILE...STRONG SHTWV MOVING OUT OF CENTRAL CANADA INTO THE
MIDWEST WILL DRIVE A COLD FRONT INTO THE SRN PLAINS ON SAT. AM
WARY OF THE WARMER GUIDANCE TEMPS FOR SAT DUE TO POTENTIAL FOR CLOUD
COVER/LIGHT PRECIP AS UPR LOW PASSES BY AND THE TIMING OF THE COLD
FRONT. UPSLOPE FLOW SUN INTO MON SHOULD CONTINUE THE COOLER THAN
NORMAL TEMPS AND PERHAPS BRING LOW STRATUS TO THE CAPROCK BUT PRECIP
CHCS LOOK MINIMAL UNDER DRY ZONAL FLOW. MONDAY NIGHT OR TUESDAY MAY
SEE ANOTHER INFLUX OF MODIFIED CP AIR INTO WTX AND ANOTHER SHTWV
TROUGH MAY APPROACH BY MIDWEEK...THUS COOL CONDITIONS SHOULD
CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  15  37  19  45 /  10  10  10  10  10
TULIA         40  18  40  22  47 /  10  10   0   0  10
PLAINVIEW     41  19  40  22  47 /  10  10  10  10  10
LEVELLAND     41  20  41  23  46 /  20  10  10  10  10
LUBBOCK       42  22  45  22  47 /  10  10  10  10  10
BROWNFIELD    41  21  43  24  46 /  30  10  10  10  10
CHILDRESS     45  26  45  26  49 /  10   0   0   0   0
SPUR          43  26  46  25  48 /  10  10  10  10  10
ASPERMONT     45  26  49  29  50 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/33
Hazardous weather outlook, Jan 23, 5:43 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
543 AM CST TUE JAN 23 2007

TXZ021>044-241145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
543 AM CST TUE JAN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AN AREA OF SNOW SHOWERS OVER THE NORTHWESTERN PERMIAN BASIN THIS MORNING WILL
MOVE INTO THE SOUTHERN SOUTH PLAINS THROUGH NOON TODAY BUT WILL
DECREASE IN INTENSITY. ANY ACCUMULATIONS WILL BE LESS THAN AN INCH AND
MAINLY SOUTH OF A LINE FROM PLAINS...TO BROWNFIELD...TO TAHOKA.

ISOLATED LOCATIONS IN THIS AREA COULD RECEIVE NEAR AN INCH OF
SNOWFALL....AND CAUSE ROADS AND AND OVERPASSES TO BECOME SLICK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Yoakum

When
January 23, 7:00 AM CST to 10:00 AM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
January 23, 7:00 AM CST to 10:00 AM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
January 23, 7:00 AM CST to 10:00 AM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426, 5428, 5430.